Results 1 to 5 of 5

Thread: PB and Amenorrhea - any relation? page

  1. #1
    CrashDummy's Avatar
    CrashDummy is offline Junior Member
    Join Date
    Jan 2010
    Location
    Las Vegas, NV
    Posts
    6

    1

    Shop Now


    I&#39;ve stopped menstruating since starting PB in December and was wondering if any other PB ladies had the same experience or if it had any connection to dietary changes. I&#39;ve been on the same oral contraceptive pills for quite some time and always have a regulated cycle to the T. (And I&#39;m not pregnant.) I&#39;m 5&#39;5" and 128 lbs, I eat anywhere from 1100-1700 calories per day - of this: <50g carb, and higher fat than protein. I&#39;m in medical school and I exercise when I can (usually 5-6 days/week) but I&#39;m by no means overtraining. Any suggestions?


  2. #2
    Pikaia's Avatar
    Pikaia is offline Junior Member
    Join Date
    Nov 2009
    Posts
    2

    1



    Are you still using iodized salt? Any other symptoms of hypothyroidism? There&#39;s some discussion of iodine and amenorrhea on the blog Free the Animal.


    However, since you&#39;re on the pill, technically it isn&#39;t amenorrhea. To diagnose with amenorrhea you&#39;d need to go off the pill. If you don&#39;t resume cycling within 3 months, then it is amenorrhea.


    (As an aside, your period while on the pill isn&#39;t menstruation, because it wasn&#39;t preceded by an ovulation. Rather, it is break through bleeding triggered by the withdrawal of progesterone in the last week of the pill pack.)


    At this point, all you know is that your endometrial lining has thinned enough that the progesterone withdrawal in week 4 of the pill pack isn&#39;t causing the lining to slough. This is a common side effect of progesterone-only contraceptives (pill, injection, IUD). It is less common with combination pills, but not unheard of.


    If it worries you, go off the pill and see if cycles resume within 3 months. After going off the pill, it might also be worth taking some waking temps to see if your body temp suggests hypo-T. (The progesterone in the pill alters body temp, so no point measuring them while on them.)


  3. #3
    Vivian's Avatar
    Vivian is offline Junior Member
    Join Date
    Jul 2009
    Location
    new jersey
    Posts
    4

    1



    same here...since going primal (june 2009) ive only had maybe three periods :/


  4. #4
    Pikaia's Avatar
    Pikaia is offline Junior Member
    Join Date
    Nov 2009
    Posts
    2

    1



    Oh, hold on a sec! 1100 is way too low for your height/weight/activity level. Even 1700 might be pushing it. Bump that up and see if your period resumes.


    If appetite is the problem, I can relate. But you&#39;ve gotta seek out fat to bring up the calories. Double check your protein intake too, but my bet is that you need more fat.


  5. #5
    CrashDummy's Avatar
    CrashDummy is offline Junior Member
    Join Date
    Jan 2010
    Location
    Las Vegas, NV
    Posts
    6

    1

    PrimalCon New York


    Thanks for the suggestions. About a year ago I went off the pill because I wanted my body to work on its own and I also wanted to see if it changed my metabolism at all. Back then I was training for triathlon 3 hours per day 6 days per week but couldn&#39;t figure out why I was gaining weight instead of leaning out. So after stopping the pill I went 6 months without a period, I had thyroid levels checked, all my hormone levels, cortisol, etc. and it turned out that my estrogen dropped to post-menapausal levels (I was 23 at the time.) So that ruled out hypothyroid and ruled in that my ovaries just weren&#39;t functioning yet. Along with the low estrogen I became overtrained from triathlon and depressed. Bad news. So the best advice I got was to go back on the pill (unless of course I was trying to get pregnant.) Needless to say I don&#39;t want to go through that again so I&#39;m stuck with the pill until I&#39;m ready to cross that bridge.


    I know that technically it&#39;s not considered amenorrhea because I don&#39;t ovulate on the pill, but I can&#39;t help but wonder if dietary changes have anything to do with the hormone production / withdrawal during the week of placebo pills which would prevent me from having a "period." I guess it doesn&#39;t necessarily bother me but I do find it odd.


    As for how much / what I eat; I keep calories modest because I am still trying to lean out. I keep carbs < 50g and have a good varied exercise routine. I also keep calories low because I&#39;m in grad school and I sit in lecture about 7 hours per day + another 3 or 4 to study. Lately my appetite has been ravenous (probably from stress and studying so much) but I keep the fat pretty high. I eat a lot of eggs, bacon, avocado, protein shakes with coconut milk or heavy cream, butter, almond butter, nuts etc.


Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •